Saturday March 18, 2006
Diagnostic crireia of Retinoic acid Syndrome
Retinoic acid syndrome is the major side effect of tretinoin therapy ATRA (all-trans retinoic acid) in patients with acute promyelocytic leukaemia (APL). It occurs in about quarter of patients with treatment. It has been suggested that 3 out of the following 7 signs and symptoms should be present to label patients as having Retinoic acid syndrome while getting ATRA and in the absence of other causes like sepsis 1, 2.
2. Weight Gain
3. Respiratory distress
4. Pulmonary infiltrates
5. Pleural or pericadial effusion
7. Renal failure
Read: Retinoic Acid Syndrome: A Case Report and Review from The Internet Journal of Oncology. 2005. Volume 2 Number 2.
Bonus Pearl: Acute colonic pseudo-obstruction (Ogilvie's syndrome) is one of the another complication may happen during induction treatment with chemotherapy and all-trans-retinoic acid for acute promyelocytic leukemia 3.
Reference: (click to get article )
1. Incidence, Clinical Features, and Outcome of All Trans-Retinoic Acid Syndrome in 413 Cases of Newly Diagnosed Acute Promyelocytic Leukemia - Blood, Vol. 92 No. 8 (October 15), 1998: pp. 2712-2718
2. The "retinoic acid syndrome" in acute promyelocytic leukemia - Ann Intern Med. 1992 Aug 15;117(4):292-6.
3. Acute colonic pseudo-obstruction (Ogilvie's syndrome) during induction treatment with chemotherapy and all-trans-retinoic acid for acute promyelocytic leukemia - Am J Hematol.1995 May;49(1):97-8.